Tennessee, 2008

High Wind in Tennessee, February 13, 2008

February 13, 2008 · NWS MRX · 1 event in 1 county or zone

A deep area of low pressure brought strong damaging winds to the mountains of east Tennessee.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A deep area of low pressure brought strong damaging winds to the mountains of east Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 12, 7:20 PM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Feb 12, 7:20 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EST TUE FEB 12 2008

.DISCUSSION...LOW LEVEL JET MAX HAS MOVED NORTH OF THE AREA THIS
EVENING. WINDS ARE LOWERING AS PRESSURES FALL AROUND THE REGION.
ONE LOW CENTER UP IN OH WITH ANOTHER MOVING INTO NW GA. TRIPLE POINT
TAKING SHAPE NICELY WITH SOUTHERN SYSTEM. SLEET POTENTIAL ACROSS
CUMBERLAND PLATEAU LOOKING A BIT BETTER. INITIAL GROUND TEMPS WARM
SO ACCUMULATION DOES NOT APPEAR TO GREAT AT THIS TIME. WILL MONITOR
AND A WINTER WEATHER ADVISORY MAY BE REQUIRED WESTERN AREAS LATER
TONIGHT. HAVE ALSO UPPED POP GRIDS A TAD. SON

PREVIOUS DISCUSSIONS:
SHORT TERM  (TONIGHT AND WEDNESDAY)...IN ADVANCE OF AN APPROACHING
COLD FRONT...WINDS HAVE BECOME WINDY WITH LOCALLY VERY STRONG
WINDS.  A WIND ADVISORY IS IN EFFECT OVER OUR EASTERN MOUNTAINS WITH
THE EXCEPTION OF THE SMOKY MOUNTAIN AREA WHERE A HIGH WIND WARNING
IS IN EFFECT.  WINDS SHOULD DECREASE OVERNIGHT...AS THE COLD FRONT
EXITS THE AREA.  THE MAIN BAND OF SHOWERS ASSOCIATED WITH THE FRONT
IS CURRENTLY OVER MIDDLE TN.  COVERAGE IS DIMINISHING SOMEWHAT...BUT
STILL EXPECT MOST LOCATIONS TO SEE AT LEAST SOME SHOWER ACTIVITY.
THEREFORE...HAVE LEFT POPS AROUND 80 TO 90 PERCENT.  SHOWERS WILL
LINGER INTO WEDNESDAY MORNING...MAINLY OVER FAR NORTHERN AND EASTERN
LOCATIONS.  THE COOLER...DRIER AIR PUSHING IN BEHIND THE FRONT COULD
BRING A MIX OF PRECIP OVER THE HIGHER TERRAIN.  A FEW AREAS OF LIGHT
SNOW SHOWERS OR FLURRIES IS POSSIBLE BY MORNING...BUT BY THIS
TIME...MUCH OF THE LOW LEVEL MOISTURE WILL BE MOVING OUT AND ANY
SNOW ACCUMULATIONS SHOULD BE CONFINED TO NORMALLY FAVORED UPSLOPE
LOCATIONS WITH AMOUNTS LIGHT...GENERALLY LESS THAN A HALF INCH.  ON
WEDNESDAY...TEMPERATURES WILL STRUGGLE TO CLIMB IN THE COOLER AIR
MASS AND AFTERNOON HIGHS SHOULD ONLY REACH INTO THE LOW 40S ACROSS
MOST VALLEY LOCATIONS.

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...SUFFICIENT LINGERING
LOW LEVEL MOISTURE MAY PERSIST WEDNESDAY EVENING FOR ISOLATED SNOW
SHOWERS OR FLURRIES...DUE TO NW LOW LEVEL FLOW AND COLD AIR
ADVECTION. LIMITED THIS TO FAVORED UPSLOPE AREAS OF SW VA AND NE TN.

OTHERWISE...FOLLOWED HPC LEAD ON A SLOW PROGRESSION OF THE CLOSED
UPPER LOW OVER THE SOUTHERN PLAINS STATES...WITH NAM-WRF/DGEX MUCH
TOO FAST IN MOVING THE SYSTEM EAST. GFS ALSO PERHAPS TOO FAST
ESPECIALLY IN THE DAY 3-5 PERIODS. ENSEMBLES AND OTHER MODELS (UKMET
AND ECMWF) WOULD FAVOR SUNDAY AS THE MAIN PERIOD FOR WIDESPREAD
PRECIPITATION (PCPN). THUS...MAIN CHANGES MADE THIS PACKAGE WERE TO
SLOW DOWN PCPN FOR FRIDAY INTO SATURDAY. THURSDAY LOOKS TO BE THE
DRIEST DAY...BUT IF UPPER LOW IS SLOW TO PUSH EAST...THEN FRIDAY
INTO SATURDAY MAY ALSO BE DRY. A BIT OF GULF MOISTURE AND A WEAK
IMPULSE COULD EJECT AHEAD OF THE UPPER LOW...SO I KEPT LOW POPS IN
FOR THIS POSSIBILITY AS WELL AS TO BETTER MESH WITH SURROUNDING
OFFICES. TRACK OF THE UPPER LOW LOOKS TO BRING WARM AND MOIST AIR
NORTHWARD...SUCH THAT SNOW SHOWERS SHOULD BE LIMITED TO BACK SIDE OF
THE SYSTEM AS IT EXITS TO OUR NORTH EARLY MONDAY.

OTHERWISE...OPTIMISTICALLY TRENDED DRY MOST AREAS MONDAY AND
TUESDAY...FAVORING 12/00Z GFSX TEMPS WHERE SLIGHT DIFFERENCES WERE
NOTED WITH 12/12Z GFSX MOS NUMBERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  37  42  27  59  33 /  80  20   0   0  10
KNOXVILLE AIRPORT, TN    35  40  24  54  32 /  80  30  10   0  10
OAK RIDGE, TN            33  39  23  54  31 /  80  30  10   0  10
TRI CITIES AIRPORT, TN   35  40  21  52  24 /  90  40  10   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/TG
Hazardous weather outlook, Feb 12, 4:10 AM EST, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
410 AM EST TUE FEB 12 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
410 AM EST TUE FEB 12 2008 /310 AM CST TUE FEB 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL TRACK FROM THE PLAINS TOWARD THE OHIO
VALLEY TODAY. AHEAD OF THIS SYSTEM...SOUTHERLY WINDS WILL INCREASE
TO BETWEEN 25 AND 35 MPH IN THE HIGHER ELEVATIONS OF EAST TENNESSEE
AND SOUTHWEST NORTH CAROLINA. WINDS MAY GUST AS HIGH AS 50 MPH.
THE WINDS SHOULD DIMINISH AND SHIFT TO THE WEST AS A COLD FRONT
MOVES THROUGH THE AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 12, 9:34 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
934 PM EST TUE FEB 12 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...GATE CITY...LEBANON...ABINGDON
934 PM EST TUE FEB 12 2008 /834 PM CST TUE FEB 12 2008/

...STRONG COLD FRONT WILL BRING WINTRY MIX EARLY WEDNESDAY...

TWO LOW PRESSURE SYSTEMS WILL MOVE EAST THROUGH THE OHIO AND TENNESSEE
RIVER VALLEYS TONIGHT. THE SOUTHERN LOW WILL MOVE NORTHEAST FROM
NORTHWEST GEORGIA TO NORTH CAROLINA BY MID DAY WEDNESDAY. A COLD
FRONT WILL MOVE EAST THROUGH THE SOUTHERN APPALACHIANS OVERNIGHT.

EVENING TEMPERATURES EAST OF THE COLD FRONT WERE WELL ABOVE NORMAL
RANGING FROM THE MID 50S TO THE LOWER 60S. A LARGE AREA OF MODERATE
RAINFALL ALONG AND AHEAD OF THE COLD FRONT WILL CONTINUE TO ADVANCE
ACROSS THE REGION OVERNIGHT. TEMPERATURES WILL DROP DRAMATICALLY
BEHIND THE COLD FRONT. MOST AREAS EAST OF THE CUMBERLAND PLATEAU
WILL STAY ABOVE FREEZING THROUGH EARLY WEDNESDAY. RAIN WILL BECOME
MIXED WITH SLEET AND SNOW ACROSS THE CUMBERLAND PLATEAU EARLY
WEDNESDAY MORNING THEN CHANGE TO ALL LIGHT SNOW BY MID MORNING.
GROUND TEMPERATURES ARE WARM SO FROZEN ACCUMULATIONS SHOULD BE
LIGHT AND MAINLY ON ELEVATED SURFACES. THE FROZEN PRECIPITATION
WILL OCCUR ACROSS MUCH OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND
SOUTHWEST NORTH CAROLINA WEDNESDAY MORNING AND TAPER OFF BY THE
AFTERNOON. AN INCH OF SNOW IS POSSIBLE ACROSS SOUTHWEST VIRGINIA
AND THE MOUNTAINS OF EAST TENNESSEE. UPSLOPE SNOW SHOWERS MAY
PRODUCE THREE INCHES OF SNOW ACROSS THE HIGHEST ELEVATIONS OF EAST
TENNESSEE BY WEDNESDAY EVENING.

TEMPERATURES WILL FALL WEDNESDAY AFTERNOON. THESE COLD TEMPERATURES
COUPLED WITH BREEZY NORTHWEST WINDS WILL RESULT IN WIND CHILL READINGS
AT OR BELOW FREEZING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cocke/Smoky Mountains

When
February 13, 1:00 AM EST to 4:00 AM EST
Where
Cocke/Smoky Mountains forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Co-Op observer at Mt Leconte reported non-thunderstorm damaging winds in the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79861.